It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board


Osteoporosis Board Index


Hi - I am new to the Forteo shot regime. My doctor has mentioned it but I said I wanted to find out about side effects, cost, etc. I was told it was just a tiny stick, not a shot. Is this true? My insurance will pay 75% of the cost, do any of you have an estimate of the cost of these shots. Have any of you had a scan to see if it's doing any good? Will appreciate any feedback.
Thanks, Obed
Honest injun, the injection is nothing, a piece of cake, a breeze, even in the abdomen!!! Matter of fact, the abdomen is even more comfortable than the thigh. If your pharmacy provides you with the recommended needle it is a 31 guage, 3/15" long needle. Its not long enough to enter past the skin layers so you're sure of getting a sub-q injection as recommended. My pharmacy tried giving me a needle somewhat thicker (lower guage) and longer and I took them right straight back. NO WAY was I going w/any bigger or longer needle if I was going to be giving an injection in "my" abdomen. I really thought the abdominal injections would be the worst!! Not at all. Easier, actually.

I haven't had any side effects from the Forteo other than some flab in the abdomen I've never had before in my life. And my thighs, now that I've quit giving my Forteo in the abdomen, are showing some flab and I don't like that at all but given the alternatives .... we do what we gotta do.

In all the clinical trials the participants took calcium and vitamin D supplements in addition to the Forteo. I was sweating that as I can't take a calcium supplement nor can I do a lot of dairy. My Endo did put me on a high scripted dose of vitamin D (for which I must have blood draws every 3 months to monitor my levels). I started on Forteon 19 Aug last year and just had a DEXA (only 10 months on Forteo) and I had very good and noticeable improvement. I won't post my scores again here. Just check the post with the subject 10 Months of Forteo, etc.

I have excellent insurance so can't help you out about the cost.

Good luck and God bless!
Punji, So sorry about your poor results with Forteo. I started the injections about 2 1/2 weeks ago. I had been on Miacalcin nasal spray for over 2 years and had continued to loss bone mass. My scores are very low -4.3 and -4.7, so I have no other option except Forteo at this point. I am experiencing some side effects, bone pain in legs and arms and headache around eye area which are becoming less troublesome. I also have mild flu like symptoms, trouble sleeping and mild depression. In reading your previous posts, it looks like you had a great deal of trouble all along while on Forteo. I am quite alarmed about your diagnosis of Bi-polar Disorder and have some questions for you if you don't mind. Did you had problems with depression or anxiety before Forteo? Do you have a family history (father, mother, siblings) of Anxiety disorders or Bi-polar? I sure never thought that this medication could "mess up your brain chemistry", thats a scary thought! Also, did your health care provider think that Forteo was the reason for you developing Bi-polar? Sure hope you are doing much better by now. Good Luck!
Hi Stephi: I certainly understand your reluctance to take a bisphosphonate, because I'm currently in a situation where I'm having a hard time getting someone to pull a tooth that needs to come out.

I took actonel for 13 mos and have been off of it for over a year, but I'm finding out that because of this, dentist/oral surgeons are afraid of me.

I'm taking forteo and I don't believe it was the cause of my weight gain. I've gained weigth, but my metabolism has slowed, plus I can't exercise as much as I used to, plus I'm eating things I shouldn't (ice cream etc) so I can't say that taking forteo caused the weight gain.

I haven't had any side effects from the forteo except a red spot that appears after the injection, which is very common. My last dxa showed tremendous improvments, so I'm very happy about that.

I have been one of those who has always believed that osteonecrosis is rare in patients with osteo who took the bisphos's "orally" which I did, and not for that long. 90 some % of those with osteonecrosis, had/have cancer, rec'd chemo/rad, and took bisphosphonates intravenously. I still believe, that I'm low risk, but now I've got dentist/oral surgeons running from me, so to speak.

What ever you decide to do is up to you, but I now wish I had gone straight on the forteo and never taken actenol, just so my current situation would go away. There are tons of people taking bisphosphonates with NO problems, so this is a tough call.

Have you been checked for fx's, that might explain the pain? Also did you have the type of dxa that gives a VFA (fracture assesment)? Usually osteo doesn't cause pain until there is a fx, but you could have other things going on with your spine that are somehow related. I have chronic back pain, but I've had fx's and many surgeries. I was told that some of my degenerative spine probs could cause osteoporosis. Because you have pain and osteo, I would look for other explanations for the pain, there are plenty to check for.

Good luck on whatever you decide...:angel: :angel:





All times are GMT -7. The time now is 09:08 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!